Albuterol Beta-Blocker Interaction – What Should I Do?
The albuterol beta-blocker interaction is real and is significant. But how significant is it? What questions should you ask yourself?
Which Beta-Blocker We Talkin’ Bout?
The very first question I would assess is which beta-blocker are we talking about as not all beta-blockers are created equally! It is critical to remember that non-selective beta-blockers will have a much greater impact on beta-2 receptors. Examples of non-selective beta-blockers include propranolol and nadolol.
Is the Drug Necessary and What Are We Treating?
This is probably a pretty easy question for the albuterol. Nearly 100% of the time, breathing and managing an acute breathing exacerbation is going to be our top priority. That leaves us with the beta-blocker and identifying what we are treating with that medication. If we are treating hypertension, migraines, or tremors, these would all be good examples where alternatives exist and the risk of switching to something different is typically not going to be life-threatening.
Remember that beta-blocking effects are generally going to be dose-dependent. The higher the dose, the more likely that we are going to cause respiratory problems and increase the significance of the albuterol beta-blocker interaction.
Switch to a Beta-1 Selective
If the beta-blocker is absolutely necessary, I would definitely want to make sure we could use a beta-1 selective agent if at all possible.
Monitor the Albuterol Beta-Blocker Interaction
With many drug interactions, sometimes the best we can do is monitor the patient over the course of time and continue to weigh the risks versus the benefits. If you identify a patient that has been to the emergency department twice in the last two months for breathing-related difficulties and the patient remains on propranolol 80 mg BID, you need to address this situation and recognize that propranolol is likely contributing to this situation.
If a patient remains on metoprolol and a beta agonist for years without issue, we can probably continue to assess and monitor the patient.